MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HFN 10MMX20CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HFN 10MMX20CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71701020R
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 06/06/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after a after a hindfoot arthrodesis performed on an unknown date, even though the surgical fusion site at tibial talus junction had healed well, the patient reported pain in the nail and appears fractured at non fused joint.A revision surgery was performed to treat the adverse event, and during surgery it was confirmed that the hfn 10mmx20cm right broke in situ through calcaneus/ talus screw hole.The current status of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6.The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device has broken into two separate pieces, rendering the device inoperative.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that per complaint details, a ¿revision¿/explant of the hfn was performed within a year of implantation due to pain.Reportedly, intraoperative findings confirmed fracture of the hfn ¿through calcaneus/talus screw hole¿ while in situ; however, the ¿surgical fusion site at tibial talus junction had healed well¿.The requested clinical documentation has not been received as of the date of this medical investigation.Without the requested clinical documentation, the root cause of the reported event could not be further assessed.The patient impact beyond the reported pain and ¿revision¿/explantation of the broken hfn could not be determined.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.A review of the ifu was performed, and the intramedullary nail system reveals in the preoperative planning the need of considering a patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, the postoperative care section indicates that early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Notes indicate that weight bearing on bones that have failed to heal or healed partially or improperly can cause stress and fatigue in metallic surgical implants with consequent breakage or failure of the implants.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported event could be corroborated since a revision surgery was required to remove the broken implant.Factors that could contribute to the reported event include traumatic injury, size selected, surgical technique or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, a ¿revision¿/explant of the hfn was performed within a year of implantation due to pain.Reportedly, intraoperative findings confirmed fracture of the hfn ¿through calcaneus/talus screw hole¿ while in situ; however, the ¿surgical fusion site at tibial talus junction had healed well¿.The requested clinical documentation has not been received as of the date of this medical investigation.Without the requested clinical documentation, the root cause of the reported event could not be further assessed.The patient impact beyond the reported pain and ¿revision¿/explantation of the broken hfn could not be determined.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in the preoperative planning the need of considering a patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, the postoperative care section indicates that early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Notes indicate that weight bearing on bones that have failed to heal or healed partially or improperly can cause stress and fatigue in metallic surgical implants with consequent breakage or failure of the implants.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HFN 10MMX20CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14789123
Report Number1020279-2022-03093
Device Sequence Number14676424
Product Code HSB
UDI-Device Identifier03596010542496
UDI-Public03596010542496
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K043052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71701020R
Device Catalogue Number71701020R
Device Lot Number20DM14175
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2022
Supplement Date Received by Manufacturer07/22/2022
10/07/2022
Initial Report FDA Received Date06/23/2022
Supplement Report FDA Received Date07/28/2022
10/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown